Nebraska, 2011

Tornadoes and Hail in Nebraska, May 9, 2011

May 9, 2011 · NWS CYS · 8 events in 3 counties and zones

Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail and a tornado during the late afternoon of May 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail and a tornado during the late afternoon of May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 1:11 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, May 9, 1:11 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT MON MAY 9 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
DIVERGENT SOUTHWEST FLOW WILL OCCUR ALOFT OVER THE AREA TONIGHT AS
AN UPPER LOW BEGINS TO MOVE ACROSS THE ROCKIES. AN INITIAL COLD
FRONT WILL FINISH MOVING ACROSS THE CWA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING WITH LIS
FROM -1 TO -3 EAST OF THE LARAMIE RANGE. -4 TO -5 LIS WILL OCCUR
IN THE NORTHERN NEBRASKA PANHANDLE ALONG WITH CAPES AROUND 2000
J/KG. AT THE CURRENT TIME...THE AREA EAST OF THE LARAMIE RANGE
REMAINS CAPPED. HOWEVER...MODELS INDICATE THAT THIS CAP WILL ERODE
QUICKLY BY LATE THIS AFTERNOON. SOME SEVERE STORMS ARE POSSIBLE
ACROSS THE NORTHERN NEB PANHANDLE WITH LARGE HAIL AND GUSTY WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS HAVE DEVELOPED
WEST OF THE LARAMIE RANGE AND ARE HIGH BASED. GUSTY WINDS ARE
OCCURRING WITH MANY OF THE STORMS. THE DEEP UPPER TROUGH WILL BE
OVER THE FORECAST AREA TUES AND TUES NIGHT WITH THE UPPER LOW
MOVING INTO THE NORTHERN PLAINS AND ANOTHER UPPER LOW DEVELOPING
IN THE FOUR CORNERS AREA. SHOWERS WILL BE LIKELY ACROSS THE
NORTHWEST HALF OF THE CWA ON TUES...WITH SOME AFTERNOON
THUNDERSTORMS OVER THE NORTHERN NEB PANHANDLE. SHOWERS WILL SPREAD
ACROSS THE REST OF THE CWA BY TUES EVENING...WITH THUNDERSTORMS
POSSIBLE ACROSS THE NORTH AND CENTRAL PANHANDLE. COOLER TEMPS
WILL ALSO BE NOTED ON TUES. A SECONDARY COLD FRONT WILL MOVE
ACROSS THE AREA TUES NIGHT WHICH WILL BRING EVEN COOLER AIR INTO
THE AREA. THE FOUR CORNERS UPPER LOW WILL MOVE ACROSS CO WITH THE
UPPER TROUGH AXIS MOVING OVER THE CWA ON WED. RAIN SHOWERS WILL
PERSIST ACROSS THE ENTIRE AREA WITH SOME THUNDERSTORMS POSSIBLE
ACROSS THE EASTERN HALF OF THE NEB PNHDL. THE UPPER LOW WILL MOVE
INTO THE CENTRAL PLAINS WED NIGHT...WITH CYCLONIC FLOW PERSISTING
ALOFT OVER THE CWA. THIS WILL RESULT IN A CHANCE OF SHOWERS ACROSS
THE AREA. THE RAIN WILL CHANGE TO SNOW SHOWERS ACROSS MUCH OF THE
AREA LATE WED NIGHT...BUT ACCUMULATIONS WILL NOT BE SIGNIFICANT
AND LIMITED TO GRASSY AREAS. HIGH TEMPERATURES WILL BE AROUND
NORMAL ON TUES...AND FROM 8 TO 12 DEGREES BELOW NORMAL ON WED.

.LONG TERM...

&&

.AVIATION...

&&

.FIRE WEATHER...RHS WILL INCREASE OVER THE DISTRICT FROM TONIGHT
THROUGH TUESDAY. GUSTY WINDS WILL OCCUR ACROSS THE AREA THIS
EVENING INTO TUESDAY. A WEATHER SYSTEM WILL BRING SOME MOISTURE TO
THE AREA FROM SHOWERS AND AFTERNOON THUNDERSTORMS. PRECIP AMOUNTS
WILL BE THE GREATEST ACROSS THE NORTHERN LARAMIE RANGE AND
ADJACENT PLAINS AS WELL AS THE NORTHERN NEBRASKA PANHANDLE.

&&

.HYDROLOGY...
HIGH FLOWS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY
RESERVOIR WILL CONTINUE FOR THE NEXT SEVERAL DAYS DUE TO RELEASES
FROM RESERVOIRS UPSTREAM AS WELL AS THE ONGOING SPRING SNOWMELT.
MINOR FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER IN AND
AROUND MITCHELL AND HENRY...MAINLY CONFINED TO LOW LYING AREAS. A
FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL FURTHER NOTICE.
SOUTH MORRILL WILL ALSO EXPERIENCE SOME FLOODING AS THE WATER
CONTINUES TO OVERFLOW ITS BANKS. OTHER RISES ARE EXPECTED FOR THE
UPPER NORTH PLATTE RIVER AT SARATOGA...LOWER NORTH PLATTE RIVER
AT MINATARE...AND LITTLE SNAKE RIVER AT SAVERY. SNOWMELT WILL ALSO
CONTINUE TO BE A MAJOR CONCERN ESPECIALLY FOR THE LOWER ELEVATIONS...
WHICH WILL ADD TO THE RUNOFF. THERE IS THE POTENTIAL FOR MEASURABLE
RAINFALL ACROSS MUCH OF THE FORECAST AREA THROUGH WEDNESDAY WHICH
MAY FURTHER INCREASE RUNOFF INTO THE RESERVOIRS IN SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...KMD
LONG TERM/AVIATION...RE
Hazardous weather outlook, May 9, 1:39 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT MON MAY 9 2011

WYZ101>119-101200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA
THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS
GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS
WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA
COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND
GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4
COUNTIES UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS
THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE
POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
239 PM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE
WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND
HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
NORTHERN PANHANDLE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND
RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL
AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY.
A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER
NEAR HENRY AND MITCHELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA
PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 9, 4:49 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON MAY 9 2011

WYZ102-100015-
NIOBRARA COUNTY WY-
549 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
615 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF MIDDLE CREEK RESERVOIR...OR 41
MILES WEST OF EDGEMONT SOUTH DAKOTA...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN NIOBRARA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW
Special weather statement, May 9, 4:51 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT MON MAY 9 2011

WYZ106>108-100045-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-
551 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE AND CENTRAL GOSHEN
COUNTIES UNTIL 645 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
LINGLE TO WHEATLAND TO 14 MILES WEST OF CHUGWATER...AND MOVING TO
THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VETERAN...
  GUERNSEY...
  GRAYROCKS RESERVOIR...
  CHUGWATER...
  FORT LARAMIE NATIONAL HISTORIC SITE...
  FORT LARAMIE...
  LINGLE...
  HARTVILLE...
  I-25 EXIT 65...
  I-25 EXIT 54...
  HWY 85 AT DRY RAWHIDE CREEK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 50 AND
101.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, May 9, 4:52 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MANVILLE                42.78N 104.62W
05/09/2011  M1.00 INCH       NIOBRARA           WY   PUBLIC

&&

BCHAPMAN
Local storm report, May 9, 5:01 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             29 N TORRINGTON         42.49N 104.18W
05/09/2011  E1.75 INCH       GOSHEN             WY   CO-OP OBSERVER

            HAIL RANGES FROM PEA TO GOLFBALL.

&&

BCHAPMAN
Local storm report, May 9, 5:02 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             30 E WHEATLAND          42.05N 104.37W
05/09/2011  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

            GROUND COVERED

&&

BCHAPMAN
Special weather statement, May 9, 5:33 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT MON MAY 9 2011

NEZ096-WYZ107-108-100130-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH SIOUX NE-
633 PM MDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...CENTRAL GOSHEN
AND SOUTHWESTERN SIOUX COUNTIES UNTIL 730 PM MDT...

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF VETERAN...OR 20 MILES EAST OF
WHEATLAND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TORRINGTON...
  YODER...
  VETERAN...
  FORT LARAMIE NATIONAL HISTORIC SITE...
  LINGLE...
  FORT LARAMIE...
  HWY 85 AT DRY RAWHIDE CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MSW

The radar

The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Hail, Sioux

When
May 9, 5:34 PM MST to 5:37 PM MST
Where
Sioux County, 1 mi SSW of Harrison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.667, -103.877

Hail, Sioux

When
May 9, 5:34 PM MST to 5:37 PM MST
Where
Sioux County, 5 mi E of Harrison
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.680, -103.772

Tornado, Sioux

When
May 9, 5:35 PM MST
Where
Sioux County, 4 mi E of Harrison
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
42.680, -103.791

Brief touchdown in open area with no damage reported.

Tornado, Sioux

When
May 9, 6:10 PM MST
Where
Sioux County, 10 mi E of Harrison
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Public
Coordinates
42.680, -103.673

Report received from 911 operator that public reported tornado, storm chaser in the area only reported funnel cloud.

Hail, Sioux

When
May 9, 6:11 PM MST to 6:15 PM MST
Where
Sioux County, 17 mi E of Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -103.535

Hail, Dawes

When
May 9, 6:30 PM MST to 6:33 PM MST
Where
Dawes County, 11 mi N of Crawford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.839, -103.400

Hail, Box Butte

When
May 9, 7:09 PM MST to 7:12 PM MST
Where
Box Butte County, 10 mi NW of Hemingford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.422, -103.209

Hail fell 2 miles south of Marsland along Highway 2.

Hail, Dawes

When
May 9, 7:22 PM MST to 7:27 PM MST
Where
Dawes County, 15 mi S of Chadron
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
42.613, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295864, 295866, 295868, 295869, 295870, 295871, 295872, 295873.